Alert archive / South Dakota / Tornado Warnings in 2023

Tornado Warning 18, NWS Sioux Falls, SD

August 10, 2023Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Aug 10, 2023, 8:02 PM CDT for Kingsbury County, South Dakota. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2023, 8:02 PM CDT (01:02 UTC)
Expired
Aug 10, 2023, 8:30 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 8:10 PM CDTTORNADO5 Ese Erwin, SDVideo of tornado via social media.
Aug 10, 8:15 PM CDTTORNADO2 E Erwin, SDKingsbury EM called to report tornado on the ground following 200th st, approximately 4 east of 441st ave.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:56 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WFUS53 KFSD 110102
TORFSD
SDC077-110130-
/O.NEW.KFSD.TO.W.0018.230811T0102Z-230811T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
802 PM CDT Thu Aug 10 2023

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Northeastern Kingsbury County in east central South Dakota...

* Until 830 PM CDT.

* At 801 PM CDT, a confirmed tornado was located 7 miles west of
  Badger, or 9 miles southeast of Bryant, moving east at 20 mph.

  HAZARD...Damaging tornado.

  SOURCE...Law enforcement confirmed tornado. At 7:58 pm, the a 
           local firefighter report 7 miles N of De Smet.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Badger around 805 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4454 9721 4445 9713 4443 9713 4439 9743
      4454 9752 4455 9748
TIME...MOT...LOC 0101Z 250DEG 16KT 4448 9736 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

IG
2 follow-up statements
231 
WWUS53 KFSD 110113
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
813 PM CDT Thu Aug 10 2023

SDC077-110130-
/O.CON.KFSD.TO.W.0018.000000T0000Z-230811T0130Z/
Kingsbury SD-
813 PM CDT Thu Aug 10 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHEASTERN KINGSBURY COUNTY...
    
At 812 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Badger, or 10 miles southeast of Bryant, moving east
at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Badger around 820 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4454 9721 4445 9713 4443 9713 4441 9733
      4454 9744
TIME...MOT...LOC 0112Z 256DEG 23KT 4447 9732 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

IG
565 
WWUS53 KFSD 110121
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
821 PM CDT Thu Aug 10 2023

SDC077-110130-
/O.CON.KFSD.TO.W.0018.000000T0000Z-230811T0130Z/
Kingsbury SD-
821 PM CDT Thu Aug 10 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHEASTERN KINGSBURY COUNTY...
    
At 820 PM CDT, a confirmed tornado was located over Badger, or 8
miles southwest of Lake Poinsett, moving east at 30 mph.

HAZARD...Damaging tornado.

SOURCE...Emergency management confirmed tornado. At 8:18 pm, the 
         Kingbury emergency manager reported a tornado between 
         Badger and Erwin.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Kingsbury County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4454 9721 4445 9713 4443 9713 4442 9725
      4454 9731
TIME...MOT...LOC 0120Z 260DEG 26KT 4448 9719 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

IG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 10, 6:11 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 10, 6:11 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
611 PM CDT Thu Aug 10 2023

.SHORT TERM...(This Evening through Friday)
Issued at 217 PM CDT Thu Aug 10 2023

The thunderstorm threat still exists late this afternoon and evening
as a fast moving mid level wave moves through. A nose of
instability juts into the area with about 2000 J/kg CAPE, so enough
to support some strong updrafts. However, shear is marginal at best
so any stronger updrafts that develop will be mostly shorter lived.
The lack of stronger mid and upper level winds also suggests that an
organized line of storms is pretty unlikely. So, an isolated storm
could produce golf ball or so sized hail and wind gusts of 65 to 70
mph. The latest models have been backing off on coverage, as seems
to have been the trend most of the summer, with the better chances
now north of I-90. Model soundings still suggest that some isolated
to scattered storms will be possible near and south of I-90 so not
completely buying into the idea that there will be nothing.
Otherwise a warm night with lows in the 60s.

Friday still shows potential for an isolated severe storm near and
east of I-29 from mid afternoon into early evening. With some
fairly strong shear and CAPE values of 1000-1500 J/kg a supercell
would be possible with hail to tennis ball, wind gusts to 65 mph and
an isolated tornado. It just comes down to being able to break the
cap which the latest runs are hinting could occur. Should be a warm
day with most locations topping out from the mid 80s to around 90.

.LONG TERM...(Friday Night through Thursday)
Issued at 217 PM CDT Thu Aug 10 2023

Other than a few spotty storms in northwest IA and southwest MN
early in the evening, Friday night into Saturday looks dry and warm
with northwest flow aloft. Lows should be in the upper 50s to lower
60s with highs in the 80s.

Saturday night into Sunday a bit strong wave digs into the Northern
Plains and northern MN which will bring the next better chance for
showers and thunderstorms, which should be late Saturday night into
Sunday. At this time severe weather looks unlikely with mainly
weaker elevated instability. With this stronger wave there is some
slightly more organized warm advection in the low to mid levels so
the chances for rainfall are pretty good. Behind this warm advection
will be some stronger cold advection so wind gusts around 30 mph in
the afternoon appear likely. With the good chances for rain and
additional cloud cover as well as an incoming cool front high
temperatures should be below normal and mainly in the 70s.

The better rain chances should shift east pretty quickly on Sunday
night with a cooler air mass left behind into Monday. This should
mean lows in the 50s and highs in the 70s. Breezy conditions will
remain with gusts of 20 to 25 mph likely.

Tuesday into Wednesday should see northwest flow aloft with mainly
dry and warm conditions. Highs in the 80s and lows 55 to 65.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 607 PM CDT Thu Aug 10 2023

Isolated to scattered thunderstorms will move across the area
through 05Z as a boundary slides eastward, and a few of these
storms could be severe. Gusty southerly winds will transition to
west/northwesterly with the passage of the boundary.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Aug 10, 4:49 AM CDT, 15 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Thu Aug 10 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-111000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
449 AM CDT Thu Aug 10 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered storms are expected to develop late this afternoon, west of
a line from Huron to Lake Andes South Dakota. Scattered to numerous
storms will move east across the remainder of southeast South Dakota,
into southwest Minnesota and northwest Iowa through the evening,
pushing east of the Highway 71 corridor between midnight and 2 am.
Some storms may become severe during the late afternoon and evening,
with up to 2 inch hail and wind gusts to 70 mph the primary threats.
While the potential is low, an isolated tornado and locally heavy
rainfall are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low chance of storms during the late afternoon to early
evening Friday, mainly in parts of southwest Minnesota. If storms
develop, strong to severe storms with large hail and damaging winds
are possible.

Another round of storms is expected late Saturday night and Sunday.
While details on timing and location are still uncertain, a few
strong to severe storms will again be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 5 pm and midnight.

In the hours before

Local storm report, Aug 10, 5:51 PM CDT, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
551 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     Hail             7 NNW Harrison          43.53N 98.60W
08/10/2023  E1.00 inch       Aurora             SD   Trained Spotter

&&

SG
Local storm report, Aug 10, 6:15 PM CDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
615 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Hail             9 NE Wessington         44.55N 98.56W
08/10/2023  E1.00 inch       Beadle             SD   Public

            Report and photo via social media. Largest
            stone quarter sized. Time estimated via
            radar.

&&

SG
Local storm report, Aug 10, 6:49 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
649 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Hail             9 WNW Ethan             43.60N 98.14W
08/10/2023  E1.00 inch       Davison            SD   Trained Spotter

            Pea to quarter sized hail, but mostly
            quarter sized.

&&

SG
Local storm report, Aug 10, 6:53 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
653 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Hail             4 S Mount Vernon        43.66N 98.27W
08/10/2023  E1.00 inch       Davison            SD   Public

            Report from mPING: Quarter (1.00 in.). Time
            estimated from radar.

&&

SG
Local storm report, Aug 10, 7:56 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
756 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Hail             De Smet                 44.39N 97.55W
08/10/2023  E1.00 inch       Kingsbury          SD   Emergency Mngr

            EM for Kingsbury county called to report 1
            inch hail.

&&

AJP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:35 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Turner40 min
Aug 10, 7:43 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury47 min
Aug 10, 8:10 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Turner35 min
Aug 10, 8:27 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake33 min
Aug 10, 8:30 PM CDTTornado WarningFSDBrookings, Kingsbury9 min
Aug 10, 8:37 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton23 min
Aug 10, 8:52 PM CDTSevere Thunderstorm WarningFSDLake, Moody53 min
Aug 10, 8:58 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDYankton32 min
Aug 10, 9:06 PM CDTSevere Thunderstorm WarningFSDLincoln, McCook, Minnehaha, Turner24 min
Aug 10, 9:19 PM CDTSevere Thunderstorm WarningFSDYankton26 min
Aug 10, 9:29 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner31 min
Aug 10, 9:32 PM CDTSevere Thunderstorm WarningFSDClay, Yankton28 min
Aug 10, 9:46 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha2 min

Nearby

Tornado Warnings in South Dakota, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.